Background

Bupropion ingestions are one of the scarier poisonings due to a relatively narrow therapeutic index and the numerous adverse effects that may occur. Medical toxicologist Dr. Dan Rusyniak details his hatred of this drug in overdose in a Tox & Hound blog post aptly-titled Illbutrin. When bupropion was first approved in the 1980s, the max dose was 600 mg/day [1]. However, reports of seizures, particularly in patients with bulimia, caused its temporary removal from the market [2]. It was reintroduced a few years later with a max dose of 450 mg/day [3]. Common signs and symptoms noted in overdose include seizures, agitation, sinus tachycardia, and QRS/QTc prolongation. Seizures occur in up to 40% of overdose cases, are often refractory to initial therapy, and can happen as long as 24 hours after an overdose with extended release formulations [4, 5].

Evidence

A study of 256 patients from the Toxicology Investigators Consortium (ToxIC) Registry identified three factors associated with seizure development after bupropion overdose [6, 7].

  1. QTc prolongation > 500 msec (OR = 3.4, 95% CI: 1.3-8.8)
  2. Tachycardia (heart rate > 140) (OR = 1.9, 95% CI: 1-3.6)
  3. Age 13–18 years (OR = 2.4, 95% CI: 1.3-4.3)

Agitation and tremors are more common in patients who develop seizures with bupropion compared to those who do not [4]. Additionally, presence of tachycardia (heart rate >100 bpm) has a sensitivity of 91% and a negative predictive value of 93% for development of seizures [4].

Bottom Line

  • Seizures are common following bupropion overdose and patients who seize are generally tachycardic.
  • Patients should be observed at least 24 hours after a extended release bupropion overdose, as seizures can be significantly delayed.

Want to learn more about EM Pharmacology?

Read other articles in the EM Pharm Pearls Series and find previous pearls on the PharmERToxguy site.

References

  1. Davidson J. Seizures and bupropion: a review. J Clin Psychiatry. 1989;50(7):256-261. PMID: 2500425.
  2. Horne RL, Ferguson JM, Pope HG, et al. Treatment of bulimia with bupropion: a multicenter controlled trial. J Clin Psychiatry. 1988;49(7):262-266. PMID: 3134343.
  3. Huecker MR, Smiley A, Saadabadi A. Bupropion. In: StatPearls. StatPearls Publishing; 2021. Available from: https://www.ncbi.nlm.nih.gov/books/NBK470212/.
  4. Starr P, Klein-Schwartz W, Spiller H, Kern P, Ekleberry SE, Kunkel S. Incidence and onset of delayed seizures after overdoses of extended-release bupropion. Am J Emerg Med. 2009;27(8):911-915. doi: 10.1016/j.ajem.2008.07.004. PMID: 19857406.
  5. Al-Abri SA, Orengo JP, Hayashi S, Thoren KL, Benowitz NL, Olson KR. Delayed bupropion cardiotoxicity associated with elevated serum concentrations of bupropion but not hydroxybupropion. Clin Toxicol (Phila). 2013;51(10):1230-1234. doi: 10.3109/15563650.2013.849349. PMID: 24131328.
  6. Wax PM, Kleinschmidt KC, Brent J, ACMT ToxIC Case Registry Investigators. The toxicology investigators consortium (Toxic) registry. J Med Toxicol. 2011;7(4):259-265. doi: 10.1007/s13181-011-0177-z. PMID: 21956161.
  7. Rianprakaisang TN, Prather CT, Lin AL, Murray BP, Hendrickson RG, Toxicology Investigators Consortium (ToxIC). Factors associated with seizure development after bupropion overdose: a review of the toxicology investigators consortium. Clin Toxicol (Phila). Published online April 21, 2021:1-5. doi: 10.1080/15563650.2021.1913180. PMID: 33878992.
Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

Leadership Team, ALiEM
Creator and Lead Editor, Capsules and EM Pharm Pearls Series
Attending Pharmacist, EM and Toxicology, MGH
Associate Professor of EM, Division of Medical Toxicology, Harvard Medical School
Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

@PharmERToxGuy

EM Pharmacist & Toxicologist @MassGeneralEM | Asst Prof @HarvardMed/@EMRES_MGHBWH | @ALiEMteam leadership | Capsules creator, ALiEMU | President, ABAT | #FOAMed
Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

Latest posts by Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP (see all)